Intravenous Administration of Recombinant Human Granulocyte-Macrophage Colony-Stimulating Factor Causes a Cutaneous Eruption

Thomas D. Horn, Philip J. Burke, Judith E. Karp, Antoinette F. Hood

Research output: Contribution to journalArticle

Abstract

The intravenous administration of recombinant human granulocyte-macrophage colony-stimulating factor to three patients with leukemia who were receiving marrow aplasiainducing chemotherapy resulted in the development of wide-spread erythematous macules and papules. The course of the eruption paralleled the time of infusion of the granulocyte-macrophage colony-stimulating factor. Skin biopsy specimens taken from two of the eruptions displayed characteristic changes consisting of a variable mixture of granulocytes and lymphocytes, increased number and size of dermal macrophages, mild to moderate epidermal exocytosis, intercellular edema, and rare dyskeratotic keratinocytes. Immunophenotypic analysis of one specimen was notable for keratinocyte intercellular adhesion molecule-1 expression. Administration of the recombinant human cytokine in pharmacologic doses is postulated to induce changes in the immunologic status of the skin, resulting in the expression of a cutaneous eruption.

Original languageEnglish (US)
Pages (from-to)49-52
Number of pages4
JournalArchives of dermatology
Volume127
Issue number1
DOIs
StatePublished - Jan 1991

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Intravenous Administration of Recombinant Human Granulocyte-Macrophage Colony-Stimulating Factor Causes a Cutaneous Eruption'. Together they form a unique fingerprint.

  • Cite this